Kentucky, 2020

Flash Flood and Debris Flows in Kentucky, February 5 to 9, 2020

February 5 to 9, 2020 · NWS JKL · 28 events in 12 counties and zones

Beginning on February 3rd, numerous rounds of rainfall began to impact eastern Kentucky. This continued through February 7th, highlighted by heavy rainfall from the evening of February 5th through the first half of February 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$16 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Beginning on February 3rd, numerous rounds of rainfall began to impact eastern Kentucky. This continued through February 7th, highlighted by heavy rainfall from the evening of February 5th through the first half of February 6th. Rain amounts of 4-6 inches fell across much of southeastern Kentucky over this period. This led to major flooding and numerous mudslides across portions of Whitley, Perry, Letcher, Leslie, Knox, Harlan, Clay, and Bell Counties. The Governor subsequently declared a State of Emergency for these 8 counties.

Major flooding occurred along the Cumberland River at Pineville, Barbourville, and Williamsburg. Additionally, the communities of Loyall and Baxter experienced major flooding. Numerous roads became impassable across large portions of Whitley, Knox, Clay, Leslie, Letcher, Harlan, Perry, and Bell counties. In particular, Harlan County was hit extremely hard with the Kentucky Mesonet site on Black Mountain (4031 foot elevation) receiving over 6.5 inches of rain over this stretch.

Flood gates were closed in Pineville and Harlan, further impacting local travel. A couple of mobile homes were flooded and swept down the Cumberland River in Harlan County, while swift water rescues took place in Bell and Harlan Counties. Elkhorn Dam in Jenkins had water rushing over it for a period of time on February 6. A man went missing in Whitley County and was later found deceased in his car on Kentucky Highway 779 after his attempt to drive into flood waters. A total of seven homes were reported to have been in or under water across Whitley County as the Cumberland River in Williamsburg crested to its third highest stage on record of 34.84 feet. The city of Pineville saw the river rise to its second highest crest in history at 1019.06 feet, leading to several families being stranded without homes.

While impacts were certainly greatest along the Cumberland River, several portions of the Kentucky River also flooded. Several roads were impacted in Hazard and Whitesburg, while Booneville, Heidelberg, and Ravenna also exceeded flood stage. Along the Levisa Fork of the Big Sandy River, a rarity occurred as Pikeville hit flood stage and forced the city to shut its flood gates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 5, 7:55 PM EST, 5 minutes earlier.

Area forecast discussion, Feb 5, 7:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
755 PM EST Wed Feb 5 2020

.UPDATE...
Issued at 755 PM EST WED FEB 5 2020

00z sfc analysis shows a deepening area of low pressure running
northeast toward eastern Kentucky. A warm front associated with
this lifting low has moved into the southern tier of JKL counties
with showers, some heavy rain, and even thunder/lightning. Look
for the heaviest rains to continue through our southern counties
with this boundary and the low's path. This area and points north
are under a flood watch now in effect through 7 am Thursday
morning and a large urban and small stream flood advisory has been
issued for this evening down there. Currently, under overcast
skies temperatures and dewpoints are running from the mid 30s
northwest, on the cold side of the system, to the mid 50s in the
southeast on the warm side. Winds are northeasterly north of the
warm front with south winds just on the border of Tennessee
beneath that boundary. Have updated the forecast grids to beef up
PoPs and QPF in our south as well as to tighten up the baroclinic
zone with cooler temps in the northwest per current conditions
and the CONSShort. Did also add in more fog through the night.
These updated grids have been sent to the NDFD and web servers. An
update to the FFA and set of zones will be issued shortly, as
well.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 353 PM EST WED FEB 5 2020

An active weather pattern is on tap for eastern Kentucky through
the end of the week. We will see periods of moderate rain showers
through the day on Friday, along with perhaps a few thunderstorms
this evening and tonight. These periods of rain could be locally
heavy at times, and could lead to flooding issues for portions of
eastern Kentucky. The flood watch has been left in effect to
account for any flooding issues we may experience. The latest
model data has been split between shifting the axis of heaviest
rain to our southeast, and bringing heavy rain into our
southwestern counties. That being said, we went ahead and used a
modified version of the model data that has the heaviest rain in
our southeast, and increased QPF amounts in our southwest per the
rest of the model data and current radar/convective trends. The
rain should slowly taper off Thursday night, and transition to a
rain/snow mix and eventually all snow, as cold air begins to
filter into the area.

Temperatures will run above average, with tonights lows expected
to only fall into the 40s and 50s. Highs on Thursday should surge
into the mid to upper 50s across most of the area, as southerly to
southwesterly flow sets up across the area. The winds should be 5
to 10 mph with a few gusts possible.

.LONG TERM...(Friday through Wednesday)
Issued at 341 PM EST WED FEB 5 2020

We begin the period Friday with the slightly negatively tilting
500mb trough axis progressing across the Ohio Valley, as a surface
low progresses northward into the Mid Atlantic. We will see
falling temperature in the wake of this low as winds become more
westerly overtime. This will lead to snow or perhaps a rain/snow
mix given the lack of much in the way of diurnal heating Friday.
The only question would be if we can accumulate given the warmer
ground temperatures going into the event. There is also questions
to the amount of lift in the DGZ even though we do keep ample ice
in place. All this said did raise amounts some, but overall think
this is a bit more tricky given the previously mentioned concerns.
This leads to amounts generally below and inch but close to an
inch in spots.

Then by Saturday we have another shortwave that rides through the
upper level flow. This could lead to another round of rain and/or
snow showers. The question here is are temperatures going to be
low enough under more southerly flow in the boundary layer.
Therefore opted to go more in the way of rain for Saturday. In the
wake of this feature we will see high pressure progress quickly
east under zonal flow aloft. If we clear on Saturday night we
could see some decent temperature splits in the east and did add
some with this forecast package.

Then as we move into the next week another stretched out frontal
boundary progresses into the Ohio Valley. This will bring another
round of rain going into early next week. Then perhaps a break
comes as high pressure progresses across the Ohio Valley. Then by
the end of the period another system comes down the pike, but the
models are in quite a bit of disagreement on this next system.
Therefore undercut the blend PoPs into the chance range until
better certainty comes with this system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 730 PM EST WED FEB 5 2020

The aviation forecast through the period will be caught up in the
weather effects of the deepening sfc low passing through eastern
Kentucky into Thursday morning. As such, LIFR or worse conditions
can be expected for much of the time, with only a brief period of
improvement anticipated just as the low moves overhead. Low CIGs
and occasionally low VIS will be the rule during this time. Sfc
winds will be generally at 10 kts or less, but some LLWS from the
southwest will be possible this evening and early overnight for
our northern airports. Conditions could improve quicker than
depicted in the TAFs late in the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM EST Thursday for KYZ058-068-069-079-080-
083>088-107>120.

&&

UPDATE...GREIF
SHORT TERM...AR
LONG TERM...DJ
AVIATION...GREIF
Hazardous weather outlook, Feb 5, 3:57 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
357 PM EST Wed Feb 5 2020

KYZ044-050>052-059-060-104-106-070000-
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Clay City, Stanton,
Frenchburg, Sandy Hook, and West Liberty
357 PM EST Wed Feb 5 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible this evening and tonight, generally
south of I-64.

Another round of moderate rainfall may lead to localized minor
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of rainfall from the past few days may lead to
significant rises on rivers Thursday through Friday.

Any remaining rain will change to snow Thursday night and Friday.
Minor snow accumulations will be possible, with amounts of
generally less than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ058-068-069-079-080-083>088-107>120-070000-
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon,
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
357 PM EST Wed Feb 5 2020

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
THURSDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible this evening and tonight.

Another round of widespread heavier rainfall may lead to flooding
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of rainfall from the past few days may lead to
significant rises on rivers Thursday and Friday.

Any remaining rain will change to snow Thursday night and Friday.
Minor snow accumulations will be possible, with amounts of
generally less than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Thursday to report
instances of flooding.

AR/DJ

In the hours before

Local storm report, Feb 5, 7:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
710 PM EST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 ENE HOLLYHILL         36.67N 84.31W
02/05/2020  E3.00 INCH       MCCREARY           KY   PUBLIC

            ESTIMATED 3 INCHES OF RAIN TODAY WITH A
            HEAVY DOWNPOUR NOW INCLUDING THUNDER AND
            LIGHTNING.

&&

GREIF

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

20 flood, 5 heavy rain, 2 debris flow, 1 flash flood. Local standard time, as filed.

Flood, McCreary

When
February 5, 8:00 PM EST to February 6, 7:00 AM EST
Where
McCreary County, 0.91 mi WNW of Hill Top
Cause
Heavy Rain
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
36.726, -84.544

Emergency Management observed portions of Yamacraw Boat Dock Rd west of Stearns along with a concrete boat ramp washed out due to flood waters. The road bed under the road and boat ramp washed down the hill side causing everything to crack and break loose, sliding down the hillside.

Flood, McCreary

When
February 5, 8:19 PM EST to February 6, 8:19 AM EST
Where
McCreary County, 1.99 mi SW of Hollyhill to 2.03 mi SW of Hollyhill
Cause
Heavy Rain
Property damage
$200
Reported by
Trained Spotter
Coordinates
36.651, -84.347

A trained spotter observed water from Osborn Creek flooding fields and covering Granny Holt Knob Road near Hollyhill.

Flash Flood, McCreary

When
February 5, 9:18 PM EST to 11:00 PM EST
Where
McCreary County, 2.03 mi SW of Hollyhill to 2.02 mi SW of Hollyhill
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.650, -84.347

Dispatch reported several roads with water rushing over them along Osborn Creek and near Hollyhill. This includes Granny Holt Knob being closed to traffic.

Debris Flow, Bell

When
February 5, 11:02 PM EST
Where
Bell County, 0.1 mi W of Surran to 0.05 mi NNW of Surran
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
36.770, -83.772

A citizen reported a mudslide, due to ongoing heavy rain, along Kentucky Highway 92 about two miles off of U.S. 25E.

Debris Flow, Bell

When
February 5, 11:06 PM EST
Where
Bell County, 0.99 mi NE of Kettle Is to 1.03 mi NE of Kettle Is
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
36.792, -83.590

A citizen observed a mudslide, due to ongoing heavy rain, along Kentucky Highway 221 near Kettle Island.

Flood, Bell

When
February 5, 11:06 PM EST to February 6, 11:23 AM EST
Where
Bell County, 0.39 mi W of Stoney Fork to 0.38 mi WNW of Stoney Fork
Cause
Heavy Rain
Property damage
$16,000
Reported by
Public
Coordinates
36.831, -83.537

A citizen reported standing water over Kentucky Highway 2011 in Stoney Fork. A church and multiple homes also had water surrounding and inundating them.

Flood, Bell

When
February 5, 11:06 PM EST to February 6, 11:06 AM EST
Where
Bell County, 0.2 mi NNE of Clear Creek Spgs to 0.16 mi NNE of Clear Creek Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.723, -83.719

A citizen reported water on Kentucky Highway 190 near Kentucky Highway 1491.

Flood, Knox

When
February 5, 11:30 PM EST to February 6, 7:30 PM EST
Where
Knox County, 0.79 mi W of Jarvis to 1.05 mi NNW of Baileys Switch
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.930, -83.914

Local law enforcement reported numerous roads, nearly a dozen at one point, closed across the county due to flood waters. This includes near Baughman and just east of Garrich, including Kentucky Highway 1527.

Flood, Bell

When
February 6, 12:50 AM EST to 11:50 AM EST
Where
Bell County, 0.34 mi SSE of Binghamton to 0.38 mi SE of Binghamton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.626, -83.697

A citizen reported water over Happy Hollow Road northeast of Middlesboro.

Flood, Whitley

When
February 6, 2:00 AM EST to February 9, 8:00 PM EST
Where
Whitley County, 1.16 mi N of Williamsburg to Meadow Creek
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
36.747, -84.171

Emergency Management reported extensive flooding in Williamsburg and elsewhere across Whitley County, especially east of town. Several swift water rescues were performed with one woman being diagnosed with hyperthermia. At least 38 homes were inundated with water, with six of these being completely under water. Many businesses also sustained extensive water damage, especially along the Cumberland River basin. Several local residents rate this as the second worst flood in their memory, right behind that of the April 1977 flood.

On February 10th, a man was found dead inside his vehicle on Kentucky Highway 779. He apparently attempted to drive through flood waters on his way to work on February 6th.

Flood, Bell

When
February 6, 2:00 AM EST to 7:30 PM EST
Where
Bell County, Dorton Branch to 1.73 mi E of Middlesboro
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Broadcast Media
Coordinates
36.770, -83.670

Local media reported devastating flooding throughout Bell County, including damage to approximately 90 homes. This includes Pineville, where the Cumberland River crested to its second highest stage in history, forcing officials to close the city's floodgates. The community of Fourmile was hard hit, while the Dorton Branch community saw several people without homes as flood waters of nearly a foot deep impacted them. Several homes and businesses, including Faith Missionary Baptist Church, sustained damage. Middlesboro was also heavily impacted as numerous businesses and homes were inundated. At least three water rescues were made by public safety officials between Pineville and Middlesboro.

Flood, Bell

When
February 6, 2:54 AM EST to 12:54 PM EST
Where
Bell County, 0.89 mi SE of Blanche to 0.88 mi NW of Arjay
Cause
Heavy Rain
Reported by
Public
Coordinates
36.810, -83.640

A citizen observed 3 foot deep water in a yard near Arjay.

Heavy Rain, Whitley

When
February 6, 4:00 AM EST to 1:00 PM EST
Where
Whitley County, 0.89 mi SE of Saxton to 1.49 mi NNW of Teague
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.620, -84.110

Dispatch reported a trio of mudslides, due to previous heavy rainfall, across the county. Two of these were on Kentucky Highway 92 east of Williamsburg with the other on Interstate 75 a couple of miles from the Tennessee state line.

Heavy Rain, Leslie

When
February 6, 4:00 AM EST to 10:00 AM EST
Where
Leslie County, 78.13 mi S of Yale to 78.06 mi S of Yale
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.924, -83.368

A local newspaper snapped a photo of a mudslide on U.S. Highway 421 near Bledsoe near the Harlan County line, forcing the closure of the road.

Flood, Letcher

When
February 6, 5:00 AM EST to 7:00 PM EST
Where
Letcher County, Jenkins to 1.02 mi SSW of Dongola
Cause
Heavy Rain
Property damage
$350,000
Reported by
Broadcast Media
Coordinates
37.170, -82.620

A local radio station reported nearly 3 dozen roads impacted by flood waters across Letcher County, including several locations in Whitesburg and Jenkins. Mudslides were also caused by the previous heavy rainfall. Elkhorn Dam was seen with water rushing over it into the streets downtown due to the heavy rain.

Emergency Management also reported numerous roads impacted by flood waters. The most substantial of these being on Orchard Road near the community of Ice, west of Whitesburg. High water in the North Fork of the Kentucky River caused a pier of a bridge to be ripped up and destroyed.

Heavy Rain, Pike

When
February 6, 5:30 AM EST to 1:00 PM EST
Where
Pike County, 0.69 mi N of Elimer to Elk Horn City
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.260, -82.570

Dispatch relayed reports of mudslides, due to previous heavy rainfall, on Kentucky Highway 805 southeast of Dorton and Kentucky Highway 197 in Elkhorn City.

Heavy Rain, Pike

When
February 6, 5:30 AM EST to 12:05 PM EST
Where
Pike County, 0.67 mi ESE of Pikeville to 1.13 mi E of Pikeville
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.477, -82.508

The Kentucky Transportation Cabinet reported a mudslide, due to previous heavy rainfall, on Kentucky Highway 1460 near Pikeville Elementary School.

Heavy Rain, Magoffin

When
February 6, 6:00 AM EST to 5:00 PM EST
Where
Magoffin County, 3.22 mi SSW of Seitz to 0.19 mi NNE of Salyersville
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.660, -83.199

Local Emergency Management reported several mudslides, due to previous heavy rainfall, across southwestern to central portions of Magoffin County, including southwest of and near Salyersville.

Flood, Whitley

When
February 6, 7:28 AM EST to 9:28 AM EST
Where
Whitley County, 0.88 mi SE of Barton to 0.89 mi SE of Barton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.920, -84.120

A citizen reported water over the road near Barton.

Flood, Harlan

When
February 6, 9:31 AM EST to 7:31 PM EST
Where
Harlan County, Sand Hill to 0.69 mi WNW of Sand Hill
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
36.970, -83.000

A local newspaper and citizens reported a couple of mobile homes being swept into the Cumberland River outside of Harlan as the river overspilled its banks. Approximately 70 homes were reported to have been impacted by flood waters across the county. Various streets, especially northeast of Harlan, were closed due to flood waters, including Kentucky Highway 413 from U.S. Highway 421 to Kentucky Highway 522. Portions of U.S. Highway 119 were also closed around Loyall and Baxter near the Cumberland River as major flood stage was reached. This forced the closure of flood gates in Harlan.

Flood, Bell

When
February 6, 10:21 AM EST to 4:21 PM EST
Where
Bell County, 0.58 mi NW of Miracle to 0.75 mi WNW of Ponza
Cause
Heavy Rain
Property damage
$11,000
Reported by
Broadcast Media
Coordinates
36.756, -83.587

Local media reported Bell County Veterans Memorial Park was under 2-3 feet of water, while a mudslide was observed on Kentucky Highway 987 near the Miracle Bridge.

Flood, Leslie

When
February 6, 11:00 AM EST to 6:00 PM EST
Where
Leslie County, 1.18 mi S of Dryhill to 2.02 mi SSE of Hyden
Cause
Heavy Rain
Property damage
$225,000
Reported by
Broadcast Media
Coordinates
37.203, -83.368

Local media reported significant flooding in Hyden, leading to a state of emergency declaration for the city. The city park was one of the areas under water. Several other locations around the county experienced significant road damage.

Flood, Perry

When
February 6, 12:00 PM EST to 6:30 PM EST
Where
Perry County, 0.47 mi ESE of Hazard Arpt to 0.41 mi SSE of Lothair
Cause
Heavy Rain
Property damage
$55,000
Reported by
911 Call Center
Coordinates
37.266, -83.193

Dispatch reported River Road was closed due to high water near the VFW Post in Hazard. East Main Street along with other side roads were also inundated along the North Fork of the Kentucky River, along with a few buildings.

Flood, Perry

When
February 6, 12:00 PM EST to 6:30 PM EST
Where
Perry County, 0.37 mi NNE of Viper to 0.36 mi WNW of Jeff
Cause
Heavy Rain
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.185, -83.147

Dispatch relayed a report of water over Upper River Road near Viper. Additionally, a couple of homes near Viper and Jeff had water get under their floors and carpet.

Flood, Clay

When
February 6, 1:00 PM EST to 3:30 PM EST
Where
Clay County, 0.51 mi SW of Oneida to 0.71 mi NW of Hector
Cause
Heavy Rain
Property damage
$120,000
Reported by
911 Call Center
Coordinates
37.265, -83.637

Dispatch reported water over Kentucky Highway 66 near Oneida, while several other communities and roads across Clay County were impacted by flood waters.

Flood, Knott

When
February 6, 1:00 PM EST to 5:00 PM EST
Where
Knott County, 0.96 mi S of Mousie to 0.32 mi S of Mousie
Cause
Heavy Rain
Property damage
$200
Reported by
911 Call Center
Coordinates
37.406, -82.880

Dispatch relayed reports of water over Kentucky Highway 550 near Mousie and Carrie.

Flood, Knox

When
February 6, 1:00 PM EST to 7:00 PM EST
Where
Knox County, 1.3 mi WNW of Heidrick to 0.69 mi N of Barbourville
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
911 Call Center
Coordinates
36.890, -83.890

Dispatch reported several roads inundated by flood waters and mudslides across the county. These include Kentucky Highway 229 near Heidrick, Kentucky Highway 11 near Barbourville, and Asher Branch Road off of Kentucky Highway 229. Hundreds of individuals experienced a lack of clean water due to mudslides affecting the water supply across the county. Additionally, Emergency Management reported 37 homes impacted by flood waters, particularly along the Cumberland River.

Flood, Pike

When
February 6, 5:00 PM EST to February 7, 3:00 AM EST
Where
Pike County, 1.04 mi N of Mayo Vlg to 0.98 mi N of Kewanee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
37.465, -82.527

The Levisa Fork of the Big Sandy River in Pikeville hit minor flood stage, causing the city to close their flood gates.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Whitley2020-02-0674MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872120, 868065, 867883, 867884, 867885, 867887, 867889, 868069, 867888, 868112, 868113, 867890, 868059, 868080, 868114, 868061, 868106, 868217, 867886, 868084, 867891, 868099, 868062, 868064, 868058, 868067, 868073, 868115.